Alert archive / Indiana / Tornado Warnings in 2002

Tornado Warning 45, NWS Paducah, KY

September 20, 2002Pike County, Indiana

NWS Paducah, KY issued this tornado warning at Sep 20, 2002, 11:24 AM EST for Pike County, Indiana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2002, 11:24 AM EST (16:24 UTC)
Expired
Sep 20, 2002, 12:00 PM EST
In force
36 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Pike County, IN

What was reported inside it

TimeReportWhereRemark
Sep 20, 11:35 AM ESTTornado F0Petersburg, INThe tornado path began in a remote area just south of the White River near County Road 775 in far northwestern Pike County. The tornado was only on the ground for a mile before crossing the White River into Knox County. No known structural damage occurred in P

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WFUS53 KPAH 201624
TORPAH
INC125-201700-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1124 AM EST FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  PIKE COUNTY IN SOUTHWEST INDIANA

* UNTIL NOON EST

* AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 14 MILES SOUTHWEST OF
  PETERSBURG...MOVING NORTHEAST AT 30 MPH.

SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Sep 20, 10:25 AM EST, 59 minutes earlier.

Area forecast discussion, Sep 20, 10:25 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1025 AM CDT FRI SEP 20 2002

WILL LOWER HIGH TEMPERATURES FOR OUR WESTERN ZONES...INCLUDING SE
MISSOURI. CURRENT READINGS IN THE MID 60S...AND WITHOUT SUN...AND
RAIN LASTING THROUGH EARLY AFTERNOON...RUC SHOWS IT BARELY MAKING
70. MEANWHILE...NEAR 80 IN THE EAST LOOKS REASONABLE.
OTHERWISE...ONLY COSMETIC TWEAKS FOR THE FIRST PERIOD.

.PAH...NONE.
NOLES

In the hours before

Special weather statement, Sep 20, 11:17 AM EST, 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-202015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CDT FRI SEP 20 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
SOUTHWEST INDIANA AND WESTERN KENTUCKY. THE MAIN THREAT IS WIND
DAMAGE...WITH ISOLATED TORNADOES POSSIBLE.

DISCUSSION...
A COLD FRONT CONTINUES TO MOVE EAST ACROSS MISSOURI AT MIDDAY...
AND WILL CROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA THIS
AFTERNOON. A STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL
USHER IN ABUNDANT GULF MOISTURE. ALTHOUGH INSTABILITY IS MARGINAL
FOR SEVERE STORMS...WINDS ALOFT ARE FAVORABLE FOR SOME STORMS TO
EVOLVE INTO LINES...WHICH COULD PRODUCE LOCAL WIND DAMAGE. THERE
IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. TEMPERATURES ALOFT
WILL BE RELATIVELY WARM...SO LARGE HAIL WILL NOT BE THE PRIMARY
THREAT. THE STORMS WILL END AS THE COLD FRONT MOVES THROUGH BY THIS
EVENING.

SPOTTER ACTIVATION...
ORGANIZED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SPOTTER
ACTIVATION WILL LIKELY BE REQUESTED...MAINLY FOR SOUTHWEST INDIANA
AND PARTS OF WESTERN KENTUCKY. STAY TUNED FOR POSSIBLE WATCHES AND
WARNINGS.

OUTLOOK FOR SATURDAY...
SUNNY AND PLEASANT CONDITIONS ARE EXPECTED TO RETURN FOR THE WEEKEND.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:03 AM ESTTornado WarningPAHGibson27 min
Sep 20, 12:39 PM ESTSevere Thunderstorm WarningPAHSpencer51 min

Nearby

Tornado Warnings in Indiana, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.